Vermont, 2005Strong Wind in Vermont, January 2, 2005
January 2, 2005 · NWS BTV · 7 events in 7 counties and zones
An area of low pressure over the northern Great Lakes region early Sunday, January 2, 2005 moved northeast into southern Canada. It reached the James Bay area of Canada the night of January 2nd.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over the northern Great Lakes region early Sunday, January 2, 2005 moved northeast into southern Canada. It reached the James Bay area of Canada the night of January 2nd. Strong wind gusts occurred ahead of this system in the Champlain Valley of Vermont, east to the western foothills of the Green Mountains. Ar Burlington International Airport, the wind gusted to 43 knots (50 mph).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 2, 10:07 AM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Jan 2, 10:07 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1007 AM EST SUN JAN 2 2005
.SHORT TERM (THIS AFTERNOON)...
WILL DO AN UPDATE THIS AFTERNOON TO ISSUE A WIND ADVISORY IN
CHAMPLAIN VALLEY. CONFIDENT THAT 45-55KT LOW LEVEL JET WILL MIX DOWN
TO SURFACE OVER LAKE CHAMPLAIN AND EASTERN SHORELINE INTO WESTERN
SLOPES OF GREEN MOUNTAINS. WESTERN SHORE OF LAKE CHAMPLAIN WILL
REMAIN BELOW ADVISORY CRITERIA. OVER REST OF AREA...RAINFALL SHOULD
HELP STABILIZE LOWER LEVELS TO KEEP HIGHEST WINDS BELOW ADVISORY
CRITERIA.
OTHERWISE RADAR TRENDS MATCH FORECAST TRENDS WITH PRECIP ENTERING
NRN NY BY 18Z...THEN SPREAD ACROSS REGION.
CONTINUE WINTER WX ADVISORY.
.PREVIOUS FORECAST...
FCST CONCERN IS PRECIP TYPE THIS AFTN/EVENING AND WINDS
.SYNOPSIS...
WATER VAPOR AND UA TONIGHT SHOWS SW FLOW ALOFT DEVELOPING ACRS NE
CONUS WITH SEVERAL SYSTEMS EJECTING FROM TROF ACRS THE WESTERN
UNITED STATES INTO THE CENTRAL PLAINS AND GREAT LAKES REGION. THIS
VERY ACTIVE AND COMPLEX WX PATTERN WL CONT FOR THE NEXT SEVERAL
DAYS. INITIAL S/W ENERGY CONTS TO LIFT FROM THE CENTRAL PLAINS INTO
SOUTHERN CANADA TONIGHT WITH DUAL JET STRUCTURE PROVIDE PLENTY OF
LIFT AND CLOUD ENHANCEMENT ACRS THE GREAT LAKES AND CENTRAL PLAINS.
THIS MOISTURE AND LIFT WL APPROACH SLV BY 18Z TODAY AND BE INTO THE
CPV BY 00Z TONIGHT.
COLD CANADIAN HIGH PRES IS LOCATED OVER SOUTHERN CANADA ATTM AND
CONTS TO ADVECT LLVL COLD/DRY AIR INTO OUR FA. TEMPS ACRS
CENTRAL/SOUTHERN CANADA RANGE FROM NEAR ZERO BY THE BORDER TO -20F
ACRS CENTRAL CANADA...MEANWHILE TEMPS ARE MAINLY IN THE TEENS AND
L20S ACRS OUR CWA WITH SFC DWPTS NEAR 0F. THIS LLVL COLD AIRMASS WL
COMPLICATE FACTORS THIS AFTN AS MOISTURE ADVECTS ACRS OUR CWA.
&&
.SHORT TERM (TODAY-MONDAY)...
SFC HIGH PRES THAT HAS PROVIDED FA WITH LLVL COLD/DRY AIRMASS SHIFTS
INTO NORTHERN MAINE TODAY AS SFC LOW PRES AND ASSOCIATED
LIFT/MOISTURE APPROACHES OUR WESTERN CWA BY 18Z. BIG QUESTION IS HOW
QUICKLY TEMPS WARM TODAY AND TIMING OF PRECIP. GIVEN CRNT RADAR
TRENDS AND MODEL QPF OUTPUT TIMING AND PLACEMENT OF PRECIP LOOKS
REASONABLE WITH GOOD AGREEMENT WITHIN THE GFS/ETA MODELS. SOUNDING
DATA SHOWS STRONG LLVL TEMP INVERSION WITH SFC TEMPS BLW 0C AT MSS
THRU 22Z AND STAYING BLW 0C THRU 04Z AT 1V4. ALSO...HELPING TO
ENHANCE LLVL COLD AIRMASS WL BE NE FLOW DOWN THE SLV UNTIL 00Z
TONIGHT...BEFORE WINDS SHIFT TO THE SW AND TEMPS QUICKLY WARM ABOVE
FREEZING. FOLLOWING THE 925H 0C LINE AND 1000-850MB CRITICAL
THICKNESS CONTOURS SUGGEST MIXED PRECIP CHANGING TO RAIN ACRS SLV
BY 00Z...THE CPV BTWN 00Z-03Z AND EASTERN VT/CT RIVER VALLEY BTWN
03Z-06Z...WITH A MAJORITY OF PRECIP FALLING AS FZRA/SLEET ACRS OUR
EASTERN ZNS. GIVEN LARGE TEMPS/DWPT SEPARATE EXPECTED THIS AFTN FEEL
PRECIP COULD START AS A LITTLE SLEET OR ICE PELLETS. WITH STRONG
FLOW ALOFT FEEL WINDOW OF PRECIP WL BE 6 HRS OUR LESS WITH ONLY A
COUPLE HOURS OF FROZEN PRECIP EXPECTED. ALSO...STRONG SW DOWNSLOPING
FLOW ACRS THE CPV WL LIMIT PRECIP AMOUNTS AT BTV AND PLB.
TONIGHT...TEMPS WL CONT TO WARM FROM WEST TO EAST ACRS OUR CWA AS
STRONG LLVL WAA CONTS. PROGGED 925H TEMPS SHOWS THE 3 TO 4C
ISOTHERM REACHING BOTH THE CPV/SLV TONIGHT...BEFORE SFC COLD FRNT
APPROACHES WESTERN AREA BY 12Z MONDAY. PRECIP SHOULD QUICKLY END
FROM WEST TO EAST ACRS OUR FA WITH SOUNDING DATA SUGGESTING THE
POTENTIAL FOR SOME -RA/DZ AS AIRMASS ALOFT BCMGS VERY DRY. WL
MENTION NEARLY STEADY OR RISING TEMPS OVERNIGHT.
MONDAY-WEDS...COMPLEX AND ACTIVE WX PATTERN WL CONT AS STRONG
NORTH-SOUTH TEMP GRADIENT SETS UP ACRS THE NE/MID ATLANTIC STATES.
THE FAST WEST TO EAST FLOW WL FEATURE SEVERAL EMBEDDED S/WS WITH
WEAK SFC WAVES DEVELOPING ALONG THE FRNT. MODELS DIFFERENCES SHOW
SIMILAR SFC POSITION AND MOVEMENT OF SFC LOW PRES...BUT GFS IS MUCH
FURTHER NORTH WITH ITS LIFT/MOISTURE FIELDS AND ASSOCIATED QPF.
MEANWHILE...ETA SHOWS BEST LIFT AND MOISTURE ALONG WITH QPF ACRS
THE SOUTHERN TIER OF NY AND NORTHERN PA. WL CONT TO SEPARATE THE
MODEL DIFFERENCES AND USE A BLEND...ALONG WITH SOME OF THE PREVIOUS
FCSTERS GRIDS. THIS WOULD SUPPORT A CHC OF SNOW MONDAY NITE INTO
TUESDAY...MAY INCREASE TIMING OF PRECIP BASED ON FAST FLOW ALOFT TO
MONDAY AFTN ACRS OUR WESTERN ZNS. OTHERWISE...THERMAL PROFILE
SUGGEST WHITE NORTH AND LIQUID SOUTH. NEXT S/W WAVE AND ASSOCIATED
SFC LOW WL MOVE TOWARD OUR REGION ON WEDS WITH ANOTHER CHC FOR
PRECIP. MODELS SUGGEST STORM TRACK WL BE FURTHER SOUTH ACRS SNE AND
THE MID ATLANTIC STATES...BUT PLENTY OF TIME FOR THINGS TO CHANGE.
THEREFORE CHC POPS LOOK REASONABLE ATTM WITH TEMPS NEAR NORMAL.
&&
.AVIATION (06Z-06Z)...
VFR CONDITIONS EXPECTED THIS MORNING WITH A GRADUAL INCREASE IN
CLOUDS...BECOMING BKN-OVC080-100 BY AROUND 16Z. CONDITIONS WILL
CONTINUE TO WORSEN DURING AFTERNOON AS CIGS/VSBYS LOWER TO MVFR
WITH ARRIVAL OF PCPN FROM WEST TO EAST ACRS RGN BTWN 16Z-21Z. PCPN
WILL BE A MIX OF SLEET/FRZG RAIN AND PSBLY SNOW TO START. IT WILL
CHANGE RATHER QUICKLY TO FRZG RAIN AND THEN TO RAIN BY 00Z AT ALL
LOCATIONS EXCEPT KMPV...WHERE CHANGE WILL OCCUR A BIT LATER. PCPN
WILL TAPER TO A FEW RAIN SHWRS 03Z-06Z...BUT CIGS RMN MVFR. SFC
WINDS INCREASING FROM THE SOUTH TDY...EXCEPT UPPER ST LWR VLY WHERE
WINDS WILL BE ENE...AND THEN SHIFT INTO SOUTH AROUND 00Z. STRONGEST
SFC WINDS LATER PM/EVENING EXPECTED TO BE IN CHMPLN VLY WHERE GUSTS
MAY EXCEED 35 KTS. POTENTIAL FOR LLWS LATER PM/EVENING.
&&
THANKS GYX FOR COORD. VIA THE PHONE
SHORT TERM...TABER
AVIATION...RJS
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WX ADVISORY THIS AFTERNOON/EVENING FOR
VTZ001>012-016-017-018-019. WIND ADVISORY THIS AFTERNOON/EVENING
FOR VTZ001-002-005-009-016>018
NY...WINTER WX ADVISORY THIS AFTERNOON/EVENING FOR
NYZ026>031-034-035-087.
&&
SHORT TERM...HANSON
Hazardous weather outlook, Jan 2, 6:05 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
605 AM EST SUN JAN 2 2005
NYZ026>031-034-035-087-VTZ001>012-016>019-031103-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
605 AM EST SUN JAN 2 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.
.DAY ONE...TODAY:
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE ENTIRE REGION FOR
THIS AFTERNOON AND EVENING. A MIX OF FREEZING RAIN, SLEET, AND SNOW
WILL DEVELOP THIS AFTERNOON. IT WILL CHANGE QUICKLY TO FREEZING RAIN,
AND THEN TO RAIN LATE TODAY OR EARLY TONIGHT. SOME LIGHT ICE
ACCUMULATIONS ARE POSSIBLE, ESPECIALLY IN THE ST LAWRENCE VALLEY AND
IN EASTERN VERMONT. SOUTH WINDS MAY GUST AS HIGH AS 40 TO 50 MPH
LATER TODAY OVER THE HIGH TERRAIN AND IN THE CHAMPLAIN VALLEY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
THERE IS A CHANCE OF SNOW OR MIXED PRECIPITATION MONDAY NIGHT, AND
AGAIN WEDNESDAY INTO THURSDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Strong Wind, Western Chittenden
- When
- January 2, 3:00 PM EST to 9:30 PM EST
- Where
- Western Chittenden forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Strong Wind, Eastern Addison
- When
- January 2, 3:00 PM EST to 9:30 PM EST
- Where
- Eastern Addison forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Strong Wind, Eastern Chittenden
- When
- January 2, 3:00 PM EST to 9:30 PM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Strong Wind, Eastern Franklin
- When
- January 2, 3:00 PM EST to 9:30 PM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Strong Wind, Grand Isle
- When
- January 2, 3:00 PM EST to 9:30 PM EST
- Where
- Grand Isle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Strong Wind, Western Addison
- When
- January 2, 3:00 PM EST to 9:30 PM EST
- Where
- Western Addison forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Strong Wind, Western Franklin
- When
- January 2, 3:00 PM EST to 9:30 PM EST
- Where
- Western Franklin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, January 2 to 3, 2005$250,000 · 9 events
- Winter Weather in Vermont, January 2, 2005$140,000 · 9 events
- Winter Weather in New York, January 2, 2005$120,000 · 5 events
- Winter Weather in Vermont, January 2, 2005$90,000 · 7 events
- Winter Weather in New York, January 2, 2005$85,000 · 4 events
- Ice Storm and Winter Storm in Michigan, January 2, 200519 events
- High Surf in Hawaii, January 2 to 7, 200516 events
- Ice Storm and Heavy Snow in Alaska, January 2 to 5, 200558 kt wind · 13 events
- Winter Weather in Kansas, January 2 to 3, 20059 events
- Ice Storm in Nebraska, January 2 to 3, 20056 events
- Flash Flooding and Winter Storm in California, January 2 to 4, 20055 events
- Winter Storm in California, January 2 to 4, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436270, 5436271, 5436272, 5436273, 5436274, 5436275, 5436276.